MAUDE Adverse Event Report: GN HEARING A/S GN RESOUND; HEARING AID, AIR CONDUCTION WITH WIRELESS TECHNOLOGY

GN HEARING A/S GN RESOUND; HEARING AID, AIR CONDUCTION WITH WIRELESS TECHNOLOGY
Model Number 21197320
Medical Device Problem Code Battery Problem (2885)
Health Effect - Clinical Code Caustic/Chemical Burns (2549)
Date of Event 05/01/2026
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a user experienced a chemical burn on the back of his right ear, after a hearing aid battery leaked.The user went to the emergency room after experiencing the burn.It is unknown whether any medical intervention was prescribed.Despite attempts it has not be possible to obtain further information on this complaint.No further follow up is not available or expected.
 
Additional Manufacturer Narrative
Manufacturer's ref# (b)(4).Manufacturer's investigation: technical investigation concluded: a device history record review has been completed.No deviation or changes were found during manufacturing of the device.Clinical conclusion: it was reported that a user allegedly experienced a chemical burn on the back of his right ear, after a hearing aid battery leaked.The user went to the emergency room after experiencing the alleged burn.It was reported that he was there for 9 hours, but it is unknown whether this time was spent in the waiting room, or undergoing treatment.It is unknown whether any medical intervention was prescribed during the visit.Despite attempts it has not be possible to obtain further information on this complaint.An invesitgation of the affected hearing aid found white particulates, resembling that of the salt which forms when the electrolyte of the battery is exposed to air.Using a scanning electron microscope, it was possible to confirm the presence of zn (zinc), k (potassium) and o (oxygen) on the interior surface of the battery compartment.The electrolyte of the hearing consists of potassium hydroxide (koh) and zinc, so in case of battery leakage, you would expect these elements present on affected surfaces.Potassium can also be found in sweat, though zinc confirms that the substances in the battery has leaked from the battery.The battery was not returned, and its whereabouts are unknown, hence the root cause cannot be confirmed.Leakage from batteries can result from battery explosion or the battery can have a hole that allows material to leak out.Zinc-air and silver zinc batteries used with hearing aids are known to have a low risk of leaking.Zinc-air batteries are used in the non-rechargeable hearing aids and silver zinc batteries are used in the z-power solution.The risk increases if the battery is exposed to excessive heat.Even without excessive heat, in rare cases, gas can be generated inside the battery and if the pressure builds up to more than the cell can withstand, a rupture can occur.Sometimes this is accompanied by a brief loud sound; hence the word "explosion".There are no combustible chemicals in zinc-air and z-power batteries, but an alkaline electrolyte.All materials should be put in a container and care should be taken to avoid skin being exposed to ruptured battery.If skin is exposed, it should be flushed with lukewarm water for at least 15 minutes.Immediate medical attention should be sought if eyes are exposed.Battery leakage can in some cases be prevented if the hearing aids are dried out after use by opening the battery door.Further, batteries that are expired are more likely to leak.The user guide includes recommendations on both hearing aid drying and only to use batteries with a remaining shelf life of one year or more.The user guide contains information only to use quality batteries as well as rinsing with lukewarm water if exposed to battery leakage.If a battery or a hearing aid is accidently ingested, an immediate emergency appointment should be made.Risk assessment: risks related to substances leaking from hearing aid batteries, are generally known, considered in risk analysis and mitigated.This risk is deemed to be acceptable.Device investigation concluded: an invesitgation of the affected hearing aid found white particulates, resembling that of the salt which forms when the electrolyte of the battery is exposed to air.Using a scanning electron microscope, it was possible to confirm the presence of zn (zinc), k (potassium) and o (oxygen) on the interior surface of the battery compartment.The electrolyte of the hearing consists of potassium hydroxide (koh) and zinc, so in case of battery leakage, you would expect these elements present on affected surfaces.Potassium can also be found in sweat, though zinc confirms that the substances in the battery has leaked from the battery.The battery was not returned, and its whereabouts are unknown, hence the root cause cannot be confirmed.Manufacturer's investigation is final.This is a combined (initial and final) report.

Brand Name
GN RESOUND
Common Device Name
HEARING AID, AIR CONDUCTION WITH WIRELESS TECHNOLOGY
Manufacturer (Section D)
GN HEARING A/S
lautrupbjerg 7
ballerup, 2750
DA  2750
Manufacturer Contact
akanksha roy
lautrupbjerg 7
ballerup, 2750
DA   2750
MDR Report Key25374122
Report Number3005650109-2026-00015
Device Sequence Number15754175
Product Code OSM
UDI-Device Identifier05708296178612
UDI-Public05708296178612
Combination Product (Y/N)N
Initial Reporter CountryCA
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 06/03/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number21197320
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/12/2026
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/04/2026
Initial Report FDA Received Date06/03/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/09/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age68 YR
Patient SexMale